Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 11, NWS JSJ

May 9, 2013

NWS JSJ issued this flash flood warning at May 9, 2013, 4:54 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2013, 4:54 AM CDT (09:54 UTC)
Expired
May 9, 2013, 7:45 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WGCA52 TJSJ 090954
FFWSJU
PRC119-091245-
/O.NEW.TJSJ.FF.W.0011.130509T0954Z-130509T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
554 AM AST THU MAY 9 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     RIO GRANDE

* UNTIL 845 AM AST

* AT 531 AM AST...THE EMERGENCY MANAGER IN RIO GRANDE REPORTED THAT  
SEVERAL HOUSES IN RIO GRANDE WERE FLOODED AND SEVERAL STREETS 
COVERED WITH WATER IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1843 6587 1840 6577 1830 6577 1829 6586

$$
GV

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
984 
WGCA72 TJSJ 091226
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
826 AM AST THU MAY 9 2013

PRC119-091232-
/O.CAN.TJSJ.FF.W.0011.000000T0000Z-130509T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO GRANDE PR-
826 AM AST THU MAY 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RIO GRANDE
MUNICIPALITY...

ALTHOUGH THE WARNING HAS BEEN CANCELED...THE RIVER AND STREAM FLOW 
REMAINS HIGH ACROSS RIO GRANDE. AN URBAN AND SMALL STREAM ADVISORY 
REMAINS IN EFFECT FOR THIS AREA UNTIL 1030 AM AST. ANY ADDITIONAL 
RAINFALL MAY CREATE THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. 
PLEASE MONITOR THE NWS FOR ANY UPDATE ON THIS SITUATION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. MOVE TO 
HIGHER GROUND.



LAT...LON 1843 6587 1840 6577 1830 6577 1829 6586

$$

AAS/DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:57 AM CDT, 57 minutes earlier.

Area forecast discussion, May 9, 3:57 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
457 AM AST THU MAY 9 2013

.SYNOPSIS...RIDGE ALOFT IS EXPECTED TO WEAKEN OVER THE NEXT FEW
DAYS AS SHORTWAVE TROUGHS MOVE ACROSS THE AREA. MODERATE TO FRESH
TRADE WINDS WILL CONTINUE TO PERSIST ACROSS THE FORECAST AREA AT
LEAST THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...SATELLITE IMAGERY CONTINUE TO INDICATE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA. THE MAJORITY OF
THIS ACTIVITY REMAINED OVER THE ATLANTIC WATERS WITH SOME SHOWERS
NOTED OVER EASTERN PUERTO RICO. RAINFALL ACCUMULATIONS WERE
GENERALLY LESS THAN TWO INCHES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PREVAIL ACROSS THE
FORECAST AREA FOR THE NEXT TWO DAYS OR SO DUE TO ENOUGH LOW LEVEL
MOISTURE AND UPPER LEVEL DYNAMIC WHICH IS PROVIDED BY A SERIES OF
SHORTWAVE TROUGHS. THESE FEATURES WILL COMBINE WITH LOCAL EFFECTS
AND DIURNAL HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS EACH DAY...
MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS. THESE SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL
BE FOCUSED ACROSS THE CORDILLERA CENTRAL AND NORTHERN SLOPES...
INCLUDING PORTIONS OF THE SAN JUAN METRO AREA. DUE TO ALREADY
SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL
WILL LIKELY RESULT IN URBAN FLOODING AND RISES IN SMALL STREAMS
AND RIVERS AS WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN
AREAS OF STEEP TERRAIN.

MODEL GUIDANCE CONTINUED TO INDICATE A DRIER WEATHER PATTERN ON
MOTHER'S DAY WEEKEND. HOWEVER SATURDAY WILL DEPEND ON THE TIMING
OF SHORTWAVE TROUGH...IF ITS AXIS MOVES RAPIDLY...THE DAY COULD
TURN OUT FAIRLY DECENT...BUT IF NOT...IT COULD BE ANOTHER ACTIVE
DAY ACROSS THE LOCAL ISLANDS.

&&

.AVIATION...VFR DURING MORNING XCP MVFR/ISOLD IFR IN SCT SHRA TJSJ/
TIST/TNCM. NMRS SHRA/SCT TSRA IN AFT NORTH PR/ST THOMAS/ST MARTIN WI
MTN OBSC...ISOLD/SCT FARTHER SOUTH. LLVL WIND BLO FL100 E 10-20 KT
BCMG SE TONITE. WIND WSW WI INCR SPD ABV FL100. LITTLE CHG FRI.

&&

.MARINE...NORTHEAST SWELLS WILL SLOWLY SUBSIDE BUT WIND WAVES
EXPECTED TO INCREASE SLIGTHLY DUE TO STRENGTHENING WINDS.
THUNDERSTORMS WILL REMAIN THE PRIMARY HAZARD ESPECIALLY OVER
ATLANTIC OFFSHORE WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  86  75 /  70  40  40  30
STT  86  75  86  76 /  60  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/23
Hazardous weather outlook, May 9, 4:40 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
540 AM AST THU MAY 9 2013

AMZ710>745-PRZ001>013-100945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
540 AM AST THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

URBAN AND SMALL STREAM FLOODING IN NORTHEAST PUERTO RICO WILL
GRADUALLY IMPROVE THIS MORNING. BUT SATURATED SOILS AND
REDEVELOPING SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL LIKELY
AGAIN RESULT IN URBAN FLOODING...RAPID RISES IN SMALL STREAMS AND
RIVERS AS WELL AS INCREASE THE POTENTIAL FOR MUDSLIDES IN AREAS OF
STEEP TERRAIN. THIS WILL MOST NOTICABLE IN THE NORTHERN HALF OF
THE ISLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...REPORTS ABOUT FLOODING WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-100945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
540 AM AST THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:28 AM CDTAreal Flood AdvisoryJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.